Student, 19, who suffered life-threatening clots and pneumonia after six months on contraceptive pill issues urgent warning

A student has issued a stark warning to other women after developing pneumonia and blood clots just six months into taking the contraceptive pill .

Eleanor Waring, 19, developed back and chest pains before Christmas leaving her unable to walk and ‘crying out in pain’ every time she tried to breathe.

Over the course of more than a week she was treated for urine and chest infections at East Riding Community Hospital’s minor injuries department, before moving to Hull Royal Infirmary where she was diagnosed with pneumonia and blood clots.

After her horrifying ordeal she is now urging anyone considering going on the pill to think twice and to always take side effect warnings seriously.

Eleanor, from Market Weighton, East Riding of Yorkshire, said: “I’d been on the contraceptive pill for about four years but I wasn’t on the same one all that time – I’d swapped it a few times. I’d only been on that pill for about six months.

Eleanor Waring, 19, asleep in hospital
(Image: Mercury Press & Media)

“Each time I got a new one I was told about the blood clot risk but you’re told how rare it is. Now that it’s happened to me, I don’t feel like it’s that rare.

“I feel like people should know about the risks of the pill a lot more and take them more seriously. When blood clots occur they can be potentially fatal.

“Obviously no one wants their friends or family members to go through that.

“I’d never want anyone to go through what I’ve been through.”

Eleanor’s symptoms started with a cough and cold that lasted for around four weeks, but just before Christmas she started to develop pain in her lower back, buttocks and chest.

Eleanor, who studies criminology at Northumbria University, in Newcastle-upon-Tyne, said: “I’d had a cough for about four weeks [throughout November and December] and hadn’t thought anything of it but then I started to get pain in my lower back and bum cheek area.

Eleanor Waring, 19, was left unable to walk due to the pain
(Image: Mercury Press & Media)

“At first I thought it was a urine infection. When I went to the doctors they prescribed me with antibiotics for it.

“Things didn’t get better with the back pain though and I woke up in that much pain before Christmas that I rang 111 and went to Beverley minor injuries unit.

“I didn’t think it was a blood clot at all – it’s not something I would ever consider.

“I mentioned to the doctor at the minor injuries department that I had chest pains and they also thought I might have a urine infection that hadn’t cleared up and a chest infection as well.

“I was put on more antibiotics and was told that the chest pains I was having were just part of the infection.

“On Boxing Day night things were so bad with the pain in my chest. I was taking paracetamol but it wouldn’t go away.

“On December 27, I went to Hull Royal Infirmary after calling 111 again and I honestly didn’t imagine it was as serious as it was.”

When she arrived at Hull Royal Infirmary, Eleanor had a CT scan and x-ray to determine what was wrong with her chest.

A cannula in Eleanor Waring’s arm giving her antibiotics
(Image: Mercury Press & Media)

The doctor told Eleanor to stay in overnight to be monitored but she didn’t get a bed for 22 hours. The next morning, as soon as it became clear what was wrong, she was rushed into a side room and given antibiotics and blood thinners.

The results of her CT scan showed that Eleanor had both pneumonia and blood clots on her lungs. While they were unrelated and just a case of ‘bad timing’, the two diagnoses combined could have been fatal if left untreated.

Eleanor said: “By that point it had become so bad that I couldn’t walk anymore due to the chest pain and I was crying out in pain.

“The pain was coming from the front and back of my back and it was so painful to breathe.

“When I started crying that made it even more painful. The pain in my lower back had completely gone by then.

“When I got to A&E it was really busy. It took a long time for me to be seen.

“I had an x-ray and the doctor told me that she wanted me to stay in overnight. That night A&E was rammed so I didn’t get a bed for 22 hours.

She is urging others to take potential side effects of the pill more seriously
(Image: Mercury Press & Media)

“On the morning of December 28, I was seen by another doctor and she was the one that said she wanted to rule out blood clots. She said they wanted to double check it wasn’t that.

“I waited for a CT scan then the consultant told us then that I had pneumonia and blood clots on my lungs. They weren’t related though – it was just a case of bad timing that I’d had them both at the same time.

“I came off the pill immediately and I’ve been told I can never go back on it again in my life.

“The doctors at the hospital said that of all the risk factors for blood clots, the only one that applied to me was that I was on the contraceptive pill.

“As soon as they found out what was wrong, I had to have blood thinner injections straight away.

“I was also treated for the pneumonia through a cannula. I had really strong painkillers which were codeine, paracetamol and ibuprofen.”

According the FPA, the sexual health charity, women who use combined hormonal contraception only have a risk of between five and 12 per 10,000 women each year, depending on the method they’re using.

Bekki Burbidge, deputy chief executive for FPA, said: “The combined pill and other types of combined hormonal contraception, such as the vaginal ring and contraceptive patch, are associated with a small risk of developing a blood clot, which is why you should always be asked about your medical history and whether you smoke before being prescribed one of these methods.

“Blood clots can be very serious, but the risk of a blood clot in women using the pill or other combined hormonal contraception is very small – in fact you’re more likely to get a blood clot when you’re pregnant or have just given birth.

“If you’re worried, it’s important not to suddenly stop using your contraception and risk an unwanted pregnancy.

“Speak to a doctor or nurse if you have any concerns and remember that there are many different methods of contraception available, so you should never feel like you have to keep using a method you’re not happy with.”

Comments

comments

Click here to Read from the source

x

Check Also

Facebook’s survey to assess the trustworthiness of news is only 2 questions long — but says that's not an issue (FB)

Facebook Founder and CEO Mark Zuckerberg.Stephen Lam/Reuters Facebook is asking its users to decide how ...

Shares